How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Ask Eleanor Your Own Question
Ask Eleanor
Ask Eleanor, Psychotherapist
Category: Mental Health
Satisfied Customers: 1517
Experience:  Marriage & Family Therapist/Prof. Counselor for 20 years
57558633
Type Your Mental Health Question Here...
Ask Eleanor is online now
A new question is answered every 9 seconds

I am a 47 woman who has been diagnosed with Major Depressive

Customer Question

I am a 47 woman who has been diagnosed with Major Depressive Disorder, PTSD and General Anxiety (for 7 years, I am on disability). I also suffer from migraines. I am prescribed synthroid 137mg (had thyca)/, inderal 20 mg 3x per day,/ buspur 10 mg 3x per day,/ lamictal 200 mg once per day,/ geodon 40mg once per day,/ lexapro 20 mg once per day,/ lipitor 20 mg per day/ and my problem drug...Ativan, prescribed at 4 mg per day (2 mg 2x per day). I have been on the Ativan for over 4 years, was taking 8 mg per day, but psychiatrist dropped me to 4 mg per day about one year ago with no problems.

I tried to wean off of Ativan (was prescribed 2 mg 4x per day) in December, but ended up in the ER. (very embarrassing).

So now I'm down to 2 mg 2x a day, but for the last 10 days I've been abusing it. We've had a death in the family and I just can't deal with it, I've been taking 6 mg of Ativan 3 x per day. I called my psychiatrist and told him I was out, he was very kind and refilled me to 4 mg a day. MY QUESTION: Am I going to go through seizures now dropping from 18 mg of Ativan down to 4 mg? I'm scared.
Submitted: 5 years ago.
Category: Mental Health
Expert:  Ask Eleanor replied 5 years ago.

Ask Eleanor :

Hello, I am here for you and understand your fear of the effects of withdrawal from the Ativan. Did you tell your psychiatrist that you have been taking 18 mg per day?

Ask Eleanor :

I see you are now offline. I am very sorry for the loss of your family member. If you did not tell your psychiatrist that you increased your dosage of Ativan, call him and tell him now. You will probably experience some withdrawal symptoms, so it is important that your psychiatrist be well informed. Seizures are unlikely but if you begin to feel extremely jittery, anxious, go to the nearest ER or call 911. Please remember to click on the green accept button. Thank you. Take care, Eleanor

JACUSTOMER-oul002ic- :

I am ashamed to tell my psychiatrist, afraid what he'll say, that is why I went this route. Is there any other advice you can give me? How much should I take to wean off?

JACUSTOMER-oul002ic- :

I appreciate your advice, but if all you can tell me is to call my psychiatrist, I don't feel that is worth paying $$ for. How do I get out of this chat and not have to pay?

Ask Eleanor :

I am sorry, but JA Experts cannot prescribe medications or give advice on altering dosage. I want to emphasize that you need to call your psychiatrist. I know you are embarrassed, but he needs to know for the sake of your health and safety. Ativan is highly addictive and you will experience withdrawal symptoms. It is not safe for you or even me, if I could, to make decisions about weaning you off the Ativan. I hope you will decide to call him; you are in a very precarious situation. I know this is not the answer you want, but it is the answer you need. I have given you my best professional advice. I hope you will take it and accept the answer by clicking on the green accept button. Certainly, I want to be paid, but more importantly, by accepting my answer and following my advice you will be taking yourself out of danger. Please make that call, take care, Eleanor

JACUSTOMER-oul002ic- :

Ok, I called my shrink, all he said was stay on 2mg 2x per day, that withdrawal shouldn't be a problem. Now who should I believe? You or him?

JACUSTOMER-oul002ic- :

How do I get out of this page without having to pay?

Expert:  Ask Eleanor replied 5 years ago.
Good to know you called your psychiatrist. You do not pay if you don't click on the green accept button. Take care, Eleanor

Related Mental Health Questions